Drugs: Can Medications Cause Erectile Dysfunction?
Often, erectile troubles are still seen as taboo in our society. However, slowly but surely, things are changing and today, we have access to educative material to deal with the issue. So, there is no reason to be afraid, in all likelihood, you can improve your issue. After all, what would life be without sex. Let’s go back to the subject at hand… So, can medications cause erectile dysfunction?
If so, that would be on nasty side effect.
Surely, a drug should only treat a specific issue. However, sometimes, they do interfere with sexual health and fertility, and that’s a real problem.
So, if you take pills to treat your health issues, I highly recommend you to read the following!
Before Discovering if Medications Cause Erectile Dysfunction – Read the Leaflet
If you have noticed that the quality of your erections has reduced, over time or suddenly, you should read the leaflet(s) of your medication(s) as soon as possible. Indeed, many drugs CAN cause erectile dysfunction.
Get Our Free Report 10 Foods For Very Hard Wood
Discover The Most Powerful Proven Foods And Supplements For Increased Erectile Power And Potent Testosterone
Often, you can read on them something similar to this: “this type of drug is susceptible to lead to a loss of libido, erectile dysfunction or impotency”.
Consequently, it’s of the utmost importance to read your leaflets. Ideally, before starting a new medication.
Your Medications Cause Erectile Dysfunction – What can you do about it?
If your medication or medications are causing your erectile dysfunction – or ED – you will have to be extremely careful. Especially, if you can’t stop your medication suddenly because for some, that’s simply way too dangerous.
Your medication has been prescribed by a doctor for a good reason. For instance, if you suffer from high blood pressure, by stopping your drug, you could dangerously raise your already precarious blood pressure. Therefore, being prudent is essential. Instead of going for the risky solution, get an appointment with your doctor and explain the situation. Afterwards, your doc will be able to prescribe you another medicine that is as efficient BUT devoid of the terrible side effect.
In some cases, your doctor may not be willing to stop the medication causing ED. If that’s the case, it’s up to you to decide whether you want to continue or not. However, KNOW that your condition could dramatically worsen. This is not a decision that should be taken lightly. Consequently, do not jeopardise your health for sexy times, that would be silly, right?
Which Medications Cause Erectile Dysfunction?
According to the latest statistics, one man out of five suffers from ED. Moreover, as I previously said, medications are usually the culprit. Among them, you will find that antidepressants can interfere with testosterone levels and blood pressure reducing medicine can cause ED.
To help you figure out if your medications can cause ED, read the following (but don’t forget to read your leaflet too, this list is not exhaustive):
Groups of Drugs
Ramipril, Captopril, Enalapril, Fosinopril, Lisinopril
Water Retention (Diuretic)
Atenolol, Bisoprolol, Carvedilol, Nebivolol, Pindolol, Propranolol, Metoprolol
Calcium Channel Blockers
Amlodipine, Verapamil, Diltiazem
Serotonin and Norepinephrine re-uptake inhibitors (SNRI)
Selective serotonin re-uptake inhibitors (SSRIs)
Amitriptylin, Amitriptylinoxide, Clomipramin, Desipramin, Doxepin, Imipramin, Nortriptylin
Diclofenac, Acemetacin, Indometacin, acetylsalicylic acid
Bezafibrate, Fenofibrate, Gemfibrozil
CSE inhibitors (statins)
Simvastatin, Fluvastatin, Cerivastatin, Atorvastatin, Pravastatin, Rosuvastatin
Anxiety, Epilepsy, Parkinson’s disease
Acemetacin, acetylsalicylique acid, Diclofenac, Indometacin
Non-steroidal anti-inflammatory drugs (NSAIDs)
Ibuprofen, Diclofenac, Naproxene
Medicine against High Blood Pressure and Cardiovascular Troubles
Sometimes, men suffering from impotence that also take anti-hypertensive drugs are the ideal candidates for erectile dysfunction.
For the ones suffering from a cardiovascular disease, beta-blockers can diminish blood flow towards the penis and thus, this will create erectile issues. (1)
Anti-arrhythmic agents (heart rate regulators) and medication like Digoxin can also favour erectile dysfunction.
Furthermore, diuretics (often prescribed for those suffering from a cardiovascular disease) can cause impotence.
Anti-depressants and Anti-cholesterol Medication
Often, drugs used to treat psychological problems can cause ED. For instance, tricyclic antidepressants, lithium, MAO inhibitors and SSRIs are known to cause ED.
Although, we still don’t understand exactly why – the best theory so far would be a modification of brain neurotransmitters.
Moreover, neuroleptics, anxiolytics and anorectics can also cause ED.
IMPORTANT: Some medications are essential to maintain mental health. Consequently, it’s indispensable to consult your doctor before changing your current treatment.
Hypercholesterolemia agents used to regulate cholesterol can also lead to impotence. The culprits are statins, they reduce cholesterol AND testosterone levels – a disaster in the making. Moreover, the benefits of statins are still up for debate. For most, a radical diet and lifestyle change could be far more beneficial. (2)
Can Your Medications Cause Erectile Dysfunction – Conclusion
In most cases, medications aren’t the only cause of impotence, lifestyle also plays a major role. So, take responsibility for your own health, if you wish to see improvements in your sexual life.
For instance, start by improving your diet and exercising regularly. Small steps and routine are the keywords that will lead you to success.
(1) Nitric oxide, erectile dysfunction and beta-blocker treatment (MR NOED study): benefit of nebivolol versus metoprolol in hypertensive men. Brixius K, Middeke M, Lichtenthal A, Jahn E, Schwinger RH. Clin Exp Pharmacol Physiol. 2007.
(2) The effect of statin therapy on testosterone levels in subjects consulting for erectile dysfunction. Corona G, Boddi V, Balercia G, Rastrelli G, De Vita G, Sforza A, Forti G, Mannucci E, Maggi M. J Sex Med. 2010.